Texas, 2020

Damaging Wind in Texas, March 18, 2020

March 18, 2020 · NWS MAF · 1 event in 1 county or zone

An upper level trough was over the west coast with upper lift and upper disturbances from this trough extending over West Texas. There was high wind shear across the area as well as a dryline across the Permian Basin which provided a focus for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the west coast with upper lift and upper disturbances from this trough extending over West Texas. There was high wind shear across the area as well as a dryline across the Permian Basin which provided a focus for thunderstorm development. These conditions resulted in a thunderstorm that produced a severe wind gust in the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 1:45 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 18, 1:45 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Mar 18 2020

.DISCUSSION...

WV imagery shows the west coast upper trough has separated in two,
w/the southern portion just making landfall at Baja del Norte,
leaving progressive SW flow aloft over West Texas and Southeast New
Mexico.  Ahead of this feature, large-scale forcing has resulted in
convection developing from wrn Sonora to Far West Texas.  The latest
hi-res models bring this convection onto our higher terrain out west
over the next couple of hours.  12Z KMAF raob came in fairly
unimpressive, save for impressive deep-lyr shear (~50kts),
helicities (~ 150 m2/s2), and low LCL.  Raob indicated that upper-
lvl winds had increased to ~90kts, but models increase this to
120kts overnight.  Mid-lvl winds were 60kts, but these are forecast
to increase to 90kts tonight as well, yielding 0-6km bulk shear of
70-90kts.  Best lapse rates for hail look to stay just ahead
of/along the Pac front, which moves thru late tonight.  All that
said, instability in forecast soundings is initially tepid, but
increases overnight, suggesting this could be a late-night event.

The Pac front will scour moisture east as it plows thru the region
Thu. We've gone ahead and upgraded the watch for the
Guadalupes/Delawares, given strong mtn wave signatures in the progs.
Unfortunately, the Pac front will take temps to just below normal
Thu afternoon.  A secondary cold front late Thu night will then take
temps well-blo normal Fri/Sat, w/Sat being the coldest day this
forecast.  Dirty weak ridging sets in Sunday, however, for a rebound
to near-normal Sunday afternoon, and then temps into the 80s most
locations by Tue, which could be our warmest temps yet this year.
Aside from isolated convection ern fringes Thu night-Sat night,
extended grids stay dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  70  43  55 /  80   0  10   0
Carlsbad                       47  67  40  64 /  60   0   0   0
Dryden                         58  83  54  73 /  50   0  30   0
Fort Stockton                  54  74  47  66 /  70   0  10   0
Guadalupe Pass                 40  55  40  57 /  60   0   0   0
Hobbs                          47  65  38  59 /  70   0   0   0
Marfa                          44  69  39  69 /  80   0   0   0
Midland Intl Airport           54  70  44  58 /  80   0   0   0
Odessa                         54  69  44  58 /  80   0   0   0
Wink                           52  71  43  65 /  80   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 6 AM to 8 PM MDT Thursday for Eddy County
     Plains.

     High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
     for Guadalupe Mountains of Eddy County.

TX...Wind Advisory from 7 AM to 9 PM CDT Thursday for Eastern
     Culberson County-Van Horn and Highway 54 Corridor.

     High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

80/44
Hazardous weather outlook, Mar 18, 3:42 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
442 PM CDT Wed Mar 18 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-192145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
442 PM CDT Wed Mar 18 2020 /342 PM MDT Wed Mar 18 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Tornado Watch is in effect until midnight CDT for Borden, Scurry,
Howard, Mitchell, Glasscock, and Reagan Counties.

Thunderstorms are expected today and tonight across the area. There
is an enhanced risk of severe storms across the eastern Permian
Basin with a slight risk of severe storms east of a Hobbs to
Marathon line. Large to very large hail, damaging wind, frequent
lightning, and a few tornadoes are possible.

High wind is likely across the Guadalupe Mountains beginning late
tonight. A High Wind Warning is in effect

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning is in effect Thursday for the Guadalupe
Mountains. A Wind Advisory is in effect Thursday for Eddy and
Culberson Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 18, 3:22 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT Wed Mar 18 2020

TXZ062-063-069-070-182200-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
422 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK...
NORTHWESTERN REAGAN...EASTERN MIDLAND AND NORTHEASTERN UPTON COUNTIES
UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Rankin, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Greenwood, Spraberry and Midkiff.

LAT...LON 3143 10181 3152 10201 3206 10190 3193 10148
TIME...MOT...LOC 2121Z 205DEG 38KT 3156 10192

24
Special weather statement, Mar 18, 4:01 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Wed Mar 18 2020

TXZ051-052-062-063-070-182245-
Midland TX-Martin TX-Reagan TX-Glasscock TX-Howard TX-
501 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR GLASSCOCK...NORTHWESTERN
REAGAN...NORTHEASTERN MIDLAND...SOUTHEASTERN MARTIN...SOUTHWESTERN
HOWARD AND NORTHEASTERN UPTON COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking an area of strong
thunderstorms extending from near Midland International Air and
Space Port to 23 miles south of Garden City. Movement was northeast
at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Midland, Greenwood, Garden City, Stanton, Lomax, Lenorah, Midland
International Air and Space Port, Tarzan, Cotton Flat, Midland
Airpark, Skywest Airport, Courtney, Saint Lawrence, Stanton Municipal
Aiport and Spraberry.

This includes Interstate 20 between mile markers 130 and 169.

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3142 10155 3161 10178 3165 10178 3165 10183
      3197 10222 3241 10190 3198 10126 3165 10127
TIME...MOT...LOC 2200Z 203DEG 35KT 3195 10216 3154 10161

24
Special weather statement, Mar 18, 4:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT Wed Mar 18 2020

TXZ047-048-051>053-063-182330-
Mitchell TX-Martin TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
544 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLASSCOCK...
NORTHWESTERN MITCHELL...SOUTHWESTERN SCURRY...SOUTHERN BORDEN...
NORTHEASTERN MARTIN...HOWARD AND SOUTHEASTERN DAWSON COUNTIES UNTIL
630 PM CDT...

At 543 PM CDT, Doppler radar was tracking an area of strong
thunderstorms extending from 8 miles east of Lenorah to near Lomax.
Movement was northeast at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Ackerly, Gail, Coahoma, Sand Springs, Colorado City
Airport, Lomax, J B Thomas Reservoir, Lenorah, Luther, Vincent,
Cuthbert, Big Spring Country Club, Big Spring McMahon-Wrinkle
Airpark, Knott, Vealmoor and Elbow.

This includes Interstate 20 between mile markers 162 and 203.

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3201 10154 3229 10191 3252 10172 3253 10169
      3256 10169 3283 10146 3248 10088
TIME...MOT...LOC 2243Z 221DEG 44KT 3228 10174 3212 10155

24

The radar

The Midland/Odessa radar (KMAF), 72 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
March 18, 4:55 PM CST
Where
Howard County, 3 mi SSW of Big Spring
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.210, -101.490

A thunderstorm moved across Howard County and produced a 58 mph wind gust three miles south southwest of Big Spring at the AWOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875050.